Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 9, NWS Marquette, MI

October 18, 20226 counties in Michigan

NWS Marquette, MI issued this wind advisory at Oct 18, 2022, 4:33 AM EDT for 6 counties in Michigan. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2022, 4:33 AM EDT (08:33 UTC)
Expired
Oct 18, 2022, 8:00 PM EDT
In force
15 hr
Issued by
NWS Marquette, MI

Counties Delta County, MI, Dickinson County, MI, Houghton County, MI, Keweenaw County, MI, Menominee County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 29 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS73 KMQT 180833
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
433 AM EDT Tue Oct 18 2022

MIZ001-003-182100-
/O.NEW.KMQT.WI.Y.0009.221018T0833Z-221019T0000Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
433 AM EDT Tue Oct 18 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...North winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down, and sporadic power outages may 
  occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ011-012-182100-
/O.NEW.KMQT.WI.Y.0009.221018T0833Z-221019T0000Z/
Dickinson-Menominee-
Including the cities of Iron Mountain and Menominee
333 AM CDT Tue Oct 18 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Dickinson and Menominee Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down, and sporadic power outages may 
  occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ013-014-182100-
/O.NEW.KMQT.WI.Y.0009.221018T0833Z-221019T0000Z/
Delta-Southern Schoolcraft-
Including the cities of Escanaba, Gladstone, and Manistique
433 AM EDT Tue Oct 18 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Delta and Southern Schoolcraft Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down, and sporadic power outages may 
  occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Rolfson
1 follow-up statement
377 
WWUS73 KMQT 181903
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
303 PM EDT Tue Oct 18 2022

MIZ003-182015-
/O.CAN.KMQT.WI.Y.0009.000000T0000Z-221019T0000Z/
Northern Houghton-
Including the cities of Houghton and Hancock
303 PM EDT Tue Oct 18 2022

...WIND ADVISORY IS CANCELLED...

Wind advisory has been cancelled. North winds 20 to 30 mph with wind
gusts up to 40 mph will continue into this evening.

$$

MIZ001-190000-
/O.CON.KMQT.WI.Y.0009.000000T0000Z-221019T0000Z/
Keweenaw-
Including the city of Copper Harbor
303 PM EDT Tue Oct 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph into
  this evening.

* WHERE...Keweenaw County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ011-012-190000-
/O.CON.KMQT.WI.Y.0009.000000T0000Z-221019T0000Z/
Dickinson-Menominee-
Including the cities of Iron Mountain and Menominee
203 PM CDT Tue Oct 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...North winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Dickinson and Menominee Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ013-014-190000-
/O.CON.KMQT.WI.Y.0009.000000T0000Z-221019T0000Z/
Delta-Southern Schoolcraft-
Including the cities of Escanaba, Gladstone, and Manistique
303 PM EDT Tue Oct 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Delta and Southern Schoolcraft Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Oct 18, 3:22 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 18, 3:22 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
322 AM EDT Tue Oct 18 2022

.SHORT TERM...(Today)
Issued at 320 AM EDT TUE OCT 18 2022

Water vapor imagery and RAP analysis show mid-level low dominating
the Great Lakes region with center just e of southern Georgian Bay.
Deep cyclonic flow and western edge of deep moisture/forcing
extending across the e half of Lake Superior and e half of Upper MI
are resulting in synoptic pcpn being lake enhanced into the n
central and ne fcst area (Baraga County eastward) as 850mb temps are
running -3 to -6C. Even though 850mb temps are a few degrees lower
over western Lake Superior, lack of forcing/deep moisture is only
resulting in some -shsn/flurries. Strong northerly flow and
resulting upsloping into the high terrain of Baraga/Marquette
counties is leading to heaviest snowfall in that area. Here at the
NWS office, snowfall rates were about 1 inch/hr btwn 00z-06z. It
appears that ptype across the fcst area is snow, except very close
to Lake Superior where it's a mix of rain/snow.

Models generally suggest pcpn intensity will diminish some in the
coming hrs, except for the far eastern fcst area. Then, a shortwave
wrapping around the mid-level low center will work to push steadier
synoptic pcpn/forcing back w into n central Upper MI mid morning
into the aftn hrs, maybe as far w as eastern Baraga County. So pcpn,
intensity/coverage will increase again after some diminishing early
this morning. At the same time, slight warming at 850mb and within
the boundary layer occurs. Wetbulb zero heights steadily rise to the
point that ptype should become mostly rain across the e half of the
fcst area as the day progresses. Farther w into central Upper MI,
there should be a tendency for the snow to mix with rain, but high
terrain of Marquette County will probably remain all snow. In the
12z-24z time frame, max snowfall will be across Marquette County
with a wide swath of 3-5 inches possible in the higher terrain.
Accumulations will fall off away from that area with up to a few
inches possible just across the county lines into adjacent
w Alger/nw Delta/far ne Dickinson/eastern Baraga counties. One
more windy day is expected, especially across the Keweenaw and the
e half of the fcst area. Expect gusts of 35-45mph, but to around
50mph with a few gusts to 55mph along Lake Superior. Some tree
damage and sporadic power outages are expected. Lakeshore
flooding/erosion will continue, mainly around the n side of the
Keweenaw and from around the Huron Islands eastward due to
large/pounding waves. Highest waves and most significant beach
erosion/flooding will occur along the beaches from around
Marquette to around Grand Marais.

A few headline changes will be forthcoming in the next hr or so.

.LONG TERM...(Tonight through Sunday)
Issued at 235 AM EDT TUE OCT 18 2022

Our long-duration, early-season winter storm doesn't want to quit
and will be ongoing at the beginning of the extended forecast
period. Tuesday night appears to be the final window where locally
heavy precip rates could cause noteworthy impacts, most likely in
northern Schoolcraft and Luce Counties. However, light to briefly
moderate lake enhanced/pure lake effect should continue into
Thursday across the eastern UP. A warming/drying trend is expected
after Thursday with much warmer than normal temperatures and
strong southerly winds for Saturday night into Monday. A cold
front early next week brings the next widespread rain chances with
temperatures returning to near normal values behind the front.

Starting with Tuesday night, most hi-res model guidance has shifted
farther west with an area of moderate to locally heavy lake-enhanced
precipitation. This puts most of Schoolcraft and Luce Counties at
risk for accumulating wet snowfall that could result in another wave
of power outages. Fortunately, winds won't be as strong as Sunday or
Monday, but gusts to around 35 mph still appear possible. EFI and
SoT guidance increased each of the past two runs across the eastern
UP. With SoT values around 8 this is increasingly likely to be a
very unusual if not historic snow event for this early in the
season. The steadiest precip shifts east of our area Wednesday
morning and insolation should limit additional accumulation with
lingering lake effect showers. The final shortwave associated with
this longwave trough pivots across our area Wednesday night into
Thursday. This wave is generally drier and less dynamic so precip
rates should be low enough to not be impactful, especially with
light winds.

By Friday morning a fast moving shortwave embedded within zonal flow
aloft brings a warm front and cold front across our area. A ~50kt
LLJ will be on our western doorstep at 12z Friday and this LLJ is
transporting much warmer air into the area with 850 mb temperatures
>10C. Lingering snow cover and relatively cold ground temperatures
should allow for a sharp boundary layer inversion that prevents
these strong winds and warm temps from mixing down to the surface.
Despite those factors working against warmth, deterministic models
still try to warm temperatures into the mid/upper 50s on Friday. A
dry cold front sweeps through Friday evening/overnight with subtle
surface ridging possibly allowing temperatures to cool efficiently,
especially for the typical cool spots across the interior west.

A synoptic scale warm front lifts north across our area Saturday
evening/overnight as a deep trough digs into the intermountain west.
This is likely to bring a prolonged stretch of much warmer temps for
Saturday night through Monday. Ensemble means show a stout southerly
LLJ developing across our area on Sunday that increases to around
60kts Sunday night as a surface low deepens to at least 980mb by
Monday morning near International Falls, MN. A boundary layer
inversion appears to prevent the strongest winds from reaching the
surface, but it'll still be breezy especially along the Lake
Superior shoreline. The surface low appears to occlude on Monday
while pushing a cold front across the Upper Great Lakes. Widespread
rain chances accompany this FroPa and while CAPE values currently
appear meager, strong dynamics and a tap of Gulf of Mexico moisture
suggests some thunder potential. Southwesterly CAA fills in behind
the front, but the post-frontal air mass doesn't appear particularly
cold. EPS guidance continues to suggest a secondary surface low
developing on the Central Plains next Tuesday that could track
northeast into the Great Lakes region around the 26/27th.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1227 AM EDT TUE OCT 18 2022

Snow showers will continue to impede flying conditions throughout
the TAF period.  There has been some improvement at KIWD where MVFR
is expected to prevail through this afternoon.  However, IFR
visibilities at KCMX and LIFR CIGS/visibilities at KSAW are expected
to persist into mid-morning.  This evening, conditions could improve
to the MVFR/VFR mark at KIWD and KCMX, but expect MVFR at best at
KSAW in this TAF period. Meanwhile, the strong northwest winds will
continue to be an impact with sustained speeds in the 22 to 26 kt
range, gusting to 40 kts at KCMX and KSAW.  At KIWD, winds will be
just a bit lighter with sustained speeds in the 12 to 14 kt range
and gusts to 22 kts.  In addition, LLWS will impact KSAW this
morning with 50 kt winds under 2000 feet due to an amplified LLJ.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 235 AM EDT TUE OCT 18 2022

Strong autumn storm continues to bring strong north gales of 45
knots across the western half of Lake Superior. Storm force gusts up
to 55 knots to east-central Lake Superior into Tue evening before
winds diminish to gales Tuesday evening. Gales end by Wednesday
morning as winds become WNWerly then winds diminish to around 20kts
Wednesday night. Winds become southwesterly and increase to around
25 knots by Friday morning. A cold front returns light winds at or
below 20 knots to Lake Superior Friday evening through Saturday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory until 10 PM EDT this evening for MIZ001.

  Lakeshore Flood Advisory until 2 PM EDT this afternoon for
     MIZ002-003.

  Winter Storm Warning until 8 PM EDT this evening for MIZ004-005.

  Lakeshore Flood Warning until 2 AM EDT Wednesday for MIZ005>007.

  Winter Weather Advisory until 8 PM EDT this evening for MIZ006-
     007-085.

  Winter Weather Advisory until 8 AM EDT this morning for MIZ011.

  Winter Weather Advisory until noon EDT today for MIZ013-014.

Lake Superior...
  Gale Warning until 8 PM EDT this evening for LSZ240>242-246-247-
     263.

  Storm Warning until 11 AM EDT this morning for LSZ243>245-248-
     264-265.

  Gale Warning from 11 AM this morning to 2 AM EDT Wednesday for
     LSZ243>245-248-264-265.

  Storm Warning until 4 PM EDT this afternoon for LSZ249>251-266-
     267.

  Gale Warning from 4 PM this afternoon to 5 AM EDT Wednesday for
     LSZ249>251-266-267.

Lake Michigan...
  Storm Warning until 5 PM EDT this afternoon for LMZ221-248-250.

&&

SHORT TERM...Rolfson
LONG TERM...EK
AVIATION...TDUD
MARINE...EK
Hazardous weather outlook, Oct 17, 3:45 PM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
345 PM EDT Mon Oct 17 2022

MIZ001>007-009>014-084-085-181200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
345 PM EDT Mon Oct 17 2022 /245 PM CDT Mon Oct 17 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Under strong, gusty northerly winds, lake enhanced snow off of
Lake Superior will accumulate wet, dense snow, some significant
in higher terrain, across portions of west and north central Upper
Michigan. The snow and strong winds will lead to tree damage and
sporadic power outages. See the latest Winter Weather Message for
more details.

Large waves building on Lake Superior will lead to some beach
erosion and beach flooding. See the latest Lakeshore Hazard
Message for complete details on where the more significant beach
erosion will occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Accumulating wet snow will continue across portions of north
central Upper Michigan Tuesday into Tuesday evening. See the
latest Winter Weather Message for more details.

North wind gusts of 40 to 55 mph are expected across central
Upper Michigan and the Keweenaw on Tuesday, strongest along Lake
Superior.

Large waves on Lake Superior during Tuesday will lead to beach
erosion and beach flooding. See the latest Lakeshore Hazard
Message for complete details on where the more significant beach
erosion will occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports and reports of
lakeshore flooding to the National Weather Service via phone, on
our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-181200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
345 PM EDT Mon Oct 17 2022 /245 PM CDT Mon Oct 17 2022/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

North gales of 35 to 45 knots are expected. Winds will increase
to storm force 50 to 55 knots across much of the east half of Lake
Superior tonight. See the latest Open Lake Forecast and Marine
Weather Message for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Across all but far western Lake Superior, north gales of 35 to 45
knots will continue Tuesday into Tuesday night. However, across
much of the east half of Lake Superior storm force winds of 50 to
55 knots will continue into Tuesday night. See the latest Open
Lake Forecast and Marine Weather Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-181200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
345 PM EDT Mon Oct 17 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

North gales and storm force winds of 35 to 50 knots are expected.
See the latest Marine Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

North gales and storm force winds of 35 to 50 knots will continue
Tuesday into Tuesday night. See the latest Marine Weather Message
for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 5:55 AM EDTSmall Craft AdvisoryMQT56 hr
Oct 18, 2:45 PM EDTGale WarningMQT11 hr

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.